A People's Pharmacy Q&A column on Listerine for shingles plain; the DASH diet for high blood pressure; fear of meningitis after a steroid shot; and the dangers of using an unapproved diabetes drug for weight loss.
Q: Three weeks after a shingles attack, I was suffering excruciating nerve pain across the right side of my scalp and behind my ear. Acetaminophen with codeine was not working.
At PeoplesPharmacy.com, I discovered that several people recommended applying amber Listerine mouthwash directly to the affected areas.
I was skeptical but desperate, so I went to the bathroom, soaked my washcloth in Listerine and rubbed it gently into my scalp. Wow! Within three minutes, I felt relief, and for the first time in weeks, I slept with the right side of my head on the pillow. It was wonderful to feel pain-free, even for a few hours.
A: Antiviral drugs such as acyclovir or valaciclovir can speed healing if taken at the first sign of shingles (a painful rash or blisters on one side of the body). The pain can be excruciating and may last a long time.
- WSU study: 'Exploding head syndrome' more common than once thought
- Ivar's to raise restaurant workers' wages to $15 right away
- Opening day roster looks pretty clear after Sunday cuts
- A mom's tweet about Oreos in school stirs up culture wars
- 3 places off the beaten track in Hawaii
Most Read Stories
Some readers report temporary relief with topical Listerine, and others say that oral L-lysine aids recovery. For those wishing to avoid shingles and the risk of lingering pain, a shingles vaccine (Zostavax) is available.
Q: I have high blood pressure, but my medicine raises my uric-acid levels and triggers gout flare-ups. I’ve heard the DASH diet could bring my blood pressure down and might be good against gout, too. What is this?
A: DASH stands for Dietary Approaches to Stop Hypertension. The first scientific study of this approach (a diet rich in vegetables and fruits, and low in fat and meat) was published 15 years ago (New England Journal of Medicine, April 17, 1997). It lowers blood pressure nearly as well as medication, and also helps reduce uric acid (Clinical Journal of the American Society of Nephrology, December 2010).
Q: Eight weeks ago, I was given a steroid shot in my right hip. For weeks afterward, I had severe pain in the back of my head, my vision was blurry, and my whole body hurt so much I had to cancel a business trip.
I am back to normal, but now I am worried I might get meningitis. What should I do?
A: Contact your doctor immediately to find out whether the shot you received came from a contaminated batch. Although the likelihood of meningitis is low because the shot was not into your spine, there have been some other complications when tainted steroid was injected into joints.
Q: Last year, my doctor prescribed metformin to control my appetite. I lost 20 pounds, but the drug gave me five bowel movements a day as well as gas.
My doctor suggested half a pill plus probiotics and digestive enzymes. I still have the same problems. I do not have diabetes, but I am still about 20 pounds overweight. What else can I do?
A: Metformin is a diabetes drug not approved for weight control. Unlike other pills for type 2 diabetes, it doesn’t lead to weight gain, but it can cause significant digestive distress. You might benefit more from a “health coach” who specializes in eating behaviors and exercise programs.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them c/o King Features Syndicate, 300 W. 57th St., 15th floor, New York, NY 10019, or via their website: www.peoplespharmacy.org